Q. I have recently become sexually active after several years of abstinence. I have had severe headaches upon becoming sexually aroused and wonder if anything I take could be causing them.
I take a lot of vitamins as well as hormone replacement therapy, but I have experimented with and without the hormones and they don’t seem to make a difference.
A CT scan of my head was normal. Can you shed any light on this frustrating condition?
A. Doctors talk about “benign sex headaches,” but readers don’t think there is anything benign about them. Some describe the pain as “excruciating and explosive,” while others report a more gradual onset with dull throbbing pain at the back of the head.
It is unlikely that vitamins are responsible for your discomfort. The usual recommendation for sex headaches is to take an anti-inflammatory drug such as ibuprofen or naproxen at least half an hour before making love. If they persist, please consult a headache specialist for evaluation and treatment.